Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 70, NWS Des Moines, IA

April 2, 2006Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 3:02 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2006, 3:02 PM CDT (20:02 UTC)
Expired
Apr 2, 2006, 3:40 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Appanoose County, IA, Davis County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 3:10 PM CDTHAIL 0.755 Nw Centerville, IA
Apr 2, 3:47 PM CDTTORNADO3 Sw Bloomfield, IABRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 12:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 022002
SVRDMX
IAC007-051-022100-
/O.NEW.KDMX.SV.W.0070.060402T2002Z-060402T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA.
  DAVIS COUNTY IN SOUTHEAST IOWA.

* UNTIL 400 PM CDT.

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF UNIONVILLE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EXLINE BY 310 PM CDT.
  NEAR MOULTON BY 320 PM CDT.
  5 MILES SOUTHEAST OF UDELL BY 330 PM CDT.
  NEAR UNIONVILLE BY 335 PM CDT.
  5 MILES NORTHWEST OF DRAKESVILLE BY 345 PM CDT.

THE LOCATION OF CINCINNATI IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4090 9311 4059 9310 4060 9235 4091 9234

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 022031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT SUN APR 2 2006

IAC007-051-022100-
/O.CON.KDMX.SV.W.0070.000000T0000Z-060402T2100Z/
DAVIS IA-APPANOOSE IA-
329 PM CDT SUN APR 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR APPANOOSE 
UNTIL 400 PM CDT...

THE DAVIS COUNTY WARNING HAS BEEN UPGRADED TO A TORNADO WARNING.

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF CENTERVILLE...OR 21 MILES SOUTHWEST OF OTTUMWA...AND
MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
APPANOOSE AND WESTERN DAVIS COUNTIES...INCLUDING THE LOCATIONS OF
MORAVIA AND UNIONVILLE.

AT 310 PM...THE STORM PRODUCED PENNY SIZED HAIL 5 MILES NORTHWEST OF 
CENTERVILLE.  ANOTHER STORM ALSO PRODUCED PENNY SIZED HAIL AT 323 PM 
NEAR MOULTON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
SOUTHEASTERN IOWA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN IOWA.

LAT...LON 4090 9311 4059 9310 4060 9235 4091 9234

$$

VACHALEK
000 
WWUS53 KDMX 022040
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN APR 2 2006

IAC007-051-022049-
/O.CAN.KDMX.SV.W.0070.000000T0000Z-060402T2100Z/
DAVIS IA-APPANOOSE IA-
339 PM CDT SUN APR 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE AND WESTERN DAVIS
COUNTIES HAS BEEN CANCELLED...

...A TORNADO WARNING REMAINS IN EFFECT FOR DAVIS COUNTY UNTIL 400 
PM...

AT 335 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF APPANOOSE 
COUNTY. THE SEVERE THUNDERSTORM WARNING HAS BEEN UPGRADED TO A 
TORNADO WARNING FOR DAVIS COUNTY...WHERE A FUNNEL CLOUD HAS BEEN 
REPORTED 7 MILES SOUTH OF BLOOMFIELD.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
SOUTHEASTERN IOWA.

LAT...LON 4090 9311 4059 9310 4060 9235 4091 9234

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:45 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Apr 2, 6:45 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT SUN APR 2 2006

.UPDATE...
ALTHOUGH FORECAST WORDING AND SEVERE MENTION HAS NOT CHANGED FROM
EARLIER RELEASE...HAVE UPDATED HWO WITH LARGER AREA OF SIGNFICANT
THREAT THAN PREVIOUSLY ANTICIPATED.

.DISCUSSION...
PREVIOUS THINKING WAS BANKING ON 06Z RUC AND ASSOCIATED INSTABILITY
PARAMETERS...BUT SUBSEQUENT 09Z RELEASE DOES NOT SEEM REALISTIC
KEEPING TEMPS DOWN IN SERN IA AND BLANKETING AREA IN STRATUS.
ALTHOUGH VIS/FOG STLT IMAGERY DOES SHOW SOME STRATUS DEVELOPMENT
BEHIND CLEARING OF DEEPER CLOUD LAYER OVER NE AND KS...FEEL THIS
WILL NOT BE WIDESPREAD ENOUGH TO PROHIBIT DESTABILIZATION INTO SERN
IA.  11Z SFC ANLYS SHOWS PRES FALLS AGGRESSIVELY SPREADING INTO IA
WITH LOWER 60S TEMPS ALREADY INTO CENTRAL MO JUST SOUTH OF WRMFNT.
AXIS OF MID 50/LOWER 60S SFC DEWPOINTS STILL BACK INTO THE ERN HALF
OF KS AND MUCH OF OK SO AMS INTO SERN IA MAY QUICKLY DESTABILIZE BY
AFTERNOON MORE IN LINE OF NAM/GFS THINKING.  ALTHOUGH STRONG
MECHANICAL FORCING IS NOT APPARENT AHEAD OF SHRT WV ENTERING
KS...HAVE RELEASED HWO WITH LINE OF THOUGHT THAT LOW LEVEL
CONVERGENCE COUPLED WITH INSTABILTY WILL BE ADEQUATE FOR
REDEVELOPMENT ALONG AND S OF MOUNT AYR TO GRINNELL LINE.  11Z SFC
ANLYS HAS STRONG MOISTURE CONVERGENCE BULLSEYE OVER ERN KS WITH WELL
DEFINED WRMFNT ACROSS MO.  AS THESE FEATURES LIFT NEWD...THIS
PATTERN SHOULD BE FAVORABLE FOR DEVELOPMENT OF TORNADIC SUPERCELLS
INTO SERN IA CONSIDERING SHALLOW AND DEEP SHEAR.  PRECIP N OF
ADVANCING WRMFNT IS OFTEN PREVIOUSLY NOTED ON TORNADO DAYS...KEEPING
LFCS RELATIVELY LOW.

.PREV DISCUSSION...
LINGERING QUESTION REMAINS NWD EXTENT OF SVR THREAT THIS AFTERNOON
WITH ELEVATED PULSEY HAILERS IN PROGRESS.  DIVERGENCE IN RIGHT
ENTRANCE REGION OF DAKOTAS/MN JET AIDING WEAK MCS AND UVM OVER IA AT
THE MOMENT.  SHRT WVS NOTED BEHIND MCS WITH OTHER STRONGER WVS
CARVING TROUGH OVER WY AND ALSO NEAR NM/TX/OK BORDERS.  KINEMATIC
FORCING NON-DESCRIPT AHEAD OF THESE FEATURES FOR THE TIME BEING
HOWEVER AND NAM/GFS SEEM TO SPLIT LARGE SCALE FORCING TO OUR S BY
AFTERNOON WITH DEF ZN ACROSS THE N.  STRONG LOW LEVEL CONVERGENCE
WOULD BE NEEDED AND THAT STILL APPEARS TO BE THE CASE OVER S CENTRAL
IA BY 18Z.  QUESTION WILL BE AMOUNT OF RECOVERY BEHIND DEPARTING
MCS.  EXTRAPOLATION BRINGS BACK EDGE TO S CENTRAL IA BY 11Z WITH SFC
LOW STILL OVER SERN NE...SO THERE MAY STILL BE SEVERAL HOURS OF
HEATING.  PRES FALLS AND MLCAPE AXIS APPEAR TO BE MOVING ONLY
SLIGHTLY N OF E HOWEVER SO ONLY EXTREME SERN PORTIONS OF FORECAST
AREA MAY BE UNDER THE GUN.  08Z SPC MESOANLYS PLACES MLCAPE AXIS FM
KMKC METRO SWD SO SURGE MAY ONLY MAKE IT INTO FAR SERN SECTIONS BY
AFTERNOON.  06Z RUC SEEMS TO HAVE GOOD HANDLE ON INSTABILITY AND
ALTHOUGH I DO NOT HAVE ANY DATA BEYOND 18Z...OVERLAY OF THETA-E
CONVERGENCE AND NOSE OF MLCAPE AXIS WOULD POINT TOWARD ONLY 8 OR SO
COUNTIES IN THE FAR SOUTHEAST HAVING MUCH OF A TORNADO THREAT.
NAM/GFS INSTABILITY CERTAINLY MORE AGGRESSIVE...BUT ALSO APPEAR TO
BE OVERDOING DEWPOINTS.  HAVE EITHER HIGH CHANCES OR LIKELIES GOING
W BLENDING INTO CATEGORICAL NERN HALF.  FORECAST PROCESS CUT
SOMEWHAT SHORT BY SWITCH TO CDT...BUT FOR THE TIME BEING WILL KEEP
SEVERE WORDING GOING IN SPC MODERATE AREA...BUT TAPER STRONGER HWO
WORDING FARTHER SE.  WILL RESERVE THE RIGHT TO CHANGE THAT THINKING
BY 6AM ISSUANCE TIME HOWEVER IF FASTER RECOVERY SEEMS TO BE TAKING
PLACE.

LITTLE CHANGES TO GOING FORECAST TONIGHT AS WE LOSE OUR INSTABILITY
AND DEF ZN CROSSES IA...ESPECIALLY NORTHERN PORTIONS.  CONFIDENCE IN
CURRENT FLOOD WATCH NOT THE GREATEST WITH MCS APPEARING TO BE
TRANSIENT AND INFLUENCED MORE BY LARGER SCALE FORCING RATHER THAN
LOW LEVEL JET.  HOWEVER RAIN WILL BE ONGOING AND A FEW RIVERS
ALREADY AT OR APPROACHING FLOOD STAGE SO WILL LEAVE WATCH IN EFFECT.
WIND THREAT STILL THERE TONIGHT BUT SPEEDS HAVE DIMINISHED IN
SHALLOW MIXED LAYER FROM YESTERDAY.  MAY STILL NEED AN
ADVISORY...BUT DO NOT WANT TO CREATE CONFUSION WITH POTENTIAL
CONVECTIVE WATCHES SO WILL LEAVE THAT TO DAY SHIFT.

LITTLE CHANGES TO TEMPS TODAY...BUT LOWERED MON SOMEWHAT.  EXPECT
MIXING MORE THAN SOUNDINGS SUGGEST WITH PLENTY OF APRIL SUN BUT THAT
STILL ONLY SUPPORTS LOWER END OF GUIDANCE.  LEFT EXTENDED ALONE TOO
WITH SHORTER TIME WINDOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TIL 00Z MON ALONG AND
NORTH OF KADU-KBNW-KALO LINE.

&&

SMALL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 1:31 AM CSTSevere Thunderstorm WarningDMXGreene20 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningDMXWarren59 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:16 PM CDTTornado WarningDMXWarren27 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:40 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 4:52 PM CDTTornado WarningDMXPolk23 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.